Get E-Book on COVID-19

Q. As I am gaining weight with Paroxetine and Mirtazapine, shall I opt Zoloft?

Answered by
Dr. Seikhoo Bishnoi
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Sep 16, 2016 and last reviewed on: Aug 21, 2020

Hi doctor,

I have OCD and bipolar depression. I am taking Paroxetine and Mirtazapine for OCD and sleep respectively. I am gaining too much weight. Can I switch to Zoloft?

Dr. Seikhoo Bishnoi

Psychiatry Psychotherapy Sexology
#

Hi,

Welcome to icliniq.com.

I can understand your concern.

  • Both Mirtazapine and Paroxetine are known to cause weight gain. Sertraline (Zoloft) also causes some weight gain. So, in my opinion shifting to Sertraline will not be a good idea.
  • Other SSRIs (selective serotonin reuptake inhibitor) like Fluoxetine or Escitalopram can be tried instead of Paroxetine.
  • Fluoxetine does not cause much weight gain and is considered as safe. The drug has great efficacy in controlling OCD (obsessive compulsive disorder) symptoms too.
  • For sleep, I suggest low dose Benzodiazepines instead of Mirtazapine. The benzodiazepines will relieve anxiety and help in sleep. Discuss with your doctor for these drugs.

For further information consult a psychiatrist online -->https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Thank you doctor,

I would like to know whether taking Fluoxetine will not affect my bipolar (irritability) or my sleep (worsen insomnia). I am currently taking Paroxetine 60 mg and Mirtazapine 30 mg. I am not using any mood stabilizer. How should I switch to SSRIs?

Dr. Seikhoo Bishnoi

Psychiatry Psychotherapy Sexology
#

Hi,

Welcome back to icliniq.com.

  • Fluoxetine is relatively safe in bipolar disorder as compared to other SSRIs like Paroxetine you are taking. The drug should reduce irritability.
  • Fluoxetine causes insomnia and should be taken preferably in the morning after breakfast. Evening doses should not be given and so, the drug will not result in disruption of your sleep.
  • Taking a low dose Benzodiazepine like Clonazepam will help with good sleep.
  • Cross tapering is the best option to stop using the drug. Reduce the dose of Paroxetine slowly over four weeks and increase the dose of Fluoxetine over four weeks. This will not cause any withdrawal symptoms.

For further information consult a psychiatrist online -->https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Related Questions:
My son has severe constipation after taking Paxil. Please help.
Will my anxiety relapse if I stop SSRI?
Can medicines cause sudden weight gain during pregnancy?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Having depression and not getting well with SSRI. Can you suggest any treatment?

Query: Hi doctor, I am suffering from depression, anxiety, and OCD. I have tried triglycerides and SSRI, but they do not seem to work. I also have BP and diabetes. I am currently on cardiac medicines as I have undergone angioplasty twice. Please suggest me the treatment for depression.  Read Full »

Thoughts about my breakup haunt me and I feel lonely. Please help.

Query: Hello doctor, I am feeling alone in life. I came to work abroad and fortunately got a job at a clothes shop and running it for a year. But, I have not been able to save to help my family. I feel weak and no proper food I am eating. I do not want to deal with customers at the shop. My past breakup ...  Read Full »

What causes weight gain, sweating, and tiredness?

Query: Hi doctor, Recently, I ordered thyrocare test. The test report shows total triiodothyronine (T3) CLIA 117 ng/dL, total thyroxine (T4) CLIA 10.9 µg/dL, thyroid stimulating hormone (TSH) CLIA 9.04 µIU/mL, FT3 - 3.03, FT4 - 1.08 and anti-microsomal antibody (AMA) - 315. My BP is 145/90 mmHg. I have s...  Read Full »

Also Read


COVID-19 and MIS-C (Multisystem Inflammatory Syndrome in Children)
MIS-C is a potentially fatal condition that affects children infected with COVID-19. Please read the article to know its...  Read more»
I have fever, severe headache, and cough. Please help me.
I have fever since five days. My fever comes down when I take medicine but eventually comes back. I also have severe hea...  Read more»
Brucellosis - Symptoms, Complications, Diagnosis, and Treatment
Brucellosis, a zoonosis, is caused by consuming unpasteurized milk or raw meat obtained from infected animals. For sympt...  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.